Iowa, 2012

Drought in Iowa, July 24 to 31, 2012

July 24 to 31, 2012 · NWS OAX · 8 events in 8 counties and zones

Record or near record heat and dryness intensified drought conditions over western Iowa during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with some sites recording less than 1/2 inch.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Record or near record heat and dryness intensified drought conditions over western Iowa during July. Rainfall which was already deficient for the season going into July, became even more sparse during the month with some sites recording less than 1/2 inch. In addition, high temperatures consistently rose above 95 degrees with many sites recording at least 5 days with highs above 100 in July. The persistent heat and dry weather caused many rivers to drop to very low flows. The drought also caused some local wells to dry up or go to very low flow rates which caused some municipalities to begin voluntary or mandatory water restrictions. According to the U.S. Drought Monitor, drought conditions reached the Severe stage by July 24th across all of western Iowa. The drought in Iowa and surrounding states caused some crop prices to reach record or near record levels in July, especially corn and soybeans. According to the USDA by the end of July 46% of the corn crop and 34% of the soybean crop was considered poor or very poor. The drought continued and intensified into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 23, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 23, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT MON JUL 23 2012

.UPDATE...

&&

.AVIATION...

06Z TAFS FOR KOFK...KLNK AND KOMA.

VFR CONDITIONS WILL CONTINUE THROUGH THE 24HR FCST PD.

DEE

PREV DISCUSSION... /ISSUED 303 PM CDT MON JUL 23 2012/

DISCUSSION...

NEAR RECORD/RECORD HIGH TEMPERATURES CONTINUE ACROSS THE REGION
THIS AFTERNOON WITH A READING OF 100 BY THE NOON HOUR AT
OMAHA/EPPLEY. HOT 850MB AIR IN THE MID TO UPPER 20C WILL CONTINUE
TO NOSE OVER THE FORECAST AREA INTO WEDNESDAY BEFORE NEXT COLD
FRONT DROPS INTO THE AREA. ONGOING HEAT HEADLINES LOOK REASONABLE
AND WILL LEAVE AS IS.

UPPER RIDGE WILL BEGIN TO FLATTEN OVER THE REGION EARLY WEDNESDAY
AS A CLOSED LOW SLIDES EAST ACROSS SOUTHERN CANADA. THIS PUSHES A
COLD FRONT INTO THE REGION DURING THE DAY WEDNESDAY. WE SHOULD SEE GOOD
MIXING/COMPRESSIONAL EFFECTS AHEAD OF THE BOUNDARY TO BOOST TEMPS
TO NEAR OR JUST ABOVE 100.  WILL CONTINUE SMALL CHANCE POPS IN
THE NORTH WEDNESDAY AFTERNOON...BUT BETTER RAIN/TSTMS CHANCES COME
WED EVENING INTO WED NIGHT AS UPPER FORCING ASSOCIATED WITH
SHORTWAVE TROF SLIDE THROUGH THE AREA. DID LINGER SOME POPS IN OUR
SOUTH INTO THURSDAY. SLIGHTLY COOLER TEMPERATURES IN THE LOWER TO
MID 90S WILL FOLLOW THE COLD FRONT INTO THE WEEKEND. HAVE LEFT
MUCH OF THE REMAINDER OF THE FORECAST DRY BUT MEDIUM RANGE MODELS
DO CONTINUE TO HINT AT MCS ACTIVITY LINGERING AROUND THE AREA
ESPECIALLY SATURDAY NIGHT INTO SUNDAY.

KERN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR NEZ044-045-
     050>053-065>068-078-088>093.

     HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR NEZ011-012-015>018-
     030>034-042-043.

IA...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR IAZ055-056-
     069-079-080-090-091.

     HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR IAZ043.

&&

99/99
Hazardous weather outlook, Jul 23, 3:21 PM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
421 PM CDT MON JUL 23 2012

IAZ043-NEZ011-012-015>018-030>034-042-043-241130-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-
421 PM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A HEAT ADVISORY WILL CONTINUE THROUGH TUESDAY EVENING. HIGHEST
HEAT INDEX VALUES OF 100 TO 108 ARE EXPECTED EARLY THIS
EVENING...THEN AGAIN TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH WEDNESDAY NIGHT
AS A COLD FRONT MOVES INTO THE REGION. ISOLATED STORMS COULD
CONTAIN GUSTY WINDS. ADDITIONAL ISOLATED THUNDERSTORMS WILL BE
POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY.

IAZ055-056-069-079-080-090-091-NEZ044-045-050>053-065>068-078-
088>093-241130-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
421 PM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. HIGHEST HEAT INDEX
VALUES SHOULD RANGE FROM 100 TO 108 EARLY THIS EVENING...THEN
AGAIN ON TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT THROUGH WEDNESDAY
WITH AFTERNOON HEAT INDICES REACHING 100 TO 108 DEGREES.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY
MORNING AS A COLD FRONT MOVES THROUGH THE REGION. ISOLATED STORMS
COULD CONTAIN GUSTY WINDS. ADDITIONAL ISOLATED THUNDERSTORMS WILL
BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY.

DEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Fremont

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fremont forecast zone
Reported by
Other Federal Agency
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Drought, Harrison

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Other Federal Agency
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Drought, Mills

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mills forecast zone
Reported by
Other Federal Agency
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Drought, Monona

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Monona forecast zone
Reported by
Other Federal Agency
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Drought, Montgomery

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Drought, Pottawattamie

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pottawattamie forecast zone
Reported by
Other Federal Agency
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Drought, Page

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Page forecast zone
Reported by
Other Federal Agency
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Drought, Shelby

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Other Federal Agency
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388738, 388739, 388740, 388741, 388742, 388743, 388744, 388745.